Nevada, 2017

Flash Flood in Nevada, September 12, 2017

September 12, 2017 · NWS LKN · 1 event in 1 county or zone

The Lander county sheriff's office reported flash flooding along state route 722 near Elkhorn Canyon Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

The Lander county sheriff's office reported flash flooding along state route 722 near Elkhorn Canyon Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 12, 3:40 AM PST, 10 hours 50 minutes earlier.

Area forecast discussion, Sep 12, 3:40 AM PST, 10 hours 50 minutes before
Area Forecast Discussion
National Weather Service Elko NV
440 AM PDT Tue Sep 12 2017

.SYNOPSIS...Showers and thunderstorms will increase in coverage
across central and northern Nevada today through Thursday as low
pressure along the California coast moves into the lower Great
Basin. A more fall- like weather pattern, including much cooler
temperatures and some lingering showers, will follow the passage
of a strong Pacific Northwest cold front later this week.

&&

.SHORT TERM...Today through Wednesday evening.
Expect more active weather through midweek as a cut- off low
along the California coast moves across the lower Great Basin on
Thursday. Moisture and instability continue to increase across
much of the CWA. Shortwave and initial northward push of moisture
triggered nocturnal convection early this morning across portions
of western, and central Nevada. Isolated to scattered wetter
storms will sprout this afternoon and early evening with areas of
nocturnal convection possible again tonight, and additional
showers and storms redeveloping on Wednesday. Model soundings
indicate some storms could produce locally gusty outflow winds and
heavy downpours due to a dry sub- cloud layer and PWs between
0.75 and 1.00 inch. Daytime temperatures will begin to cool down
as cloud cover and precipitation coverage expand. Highs today will
still be mainly in the 80s with one more 90 degree day possible
in a few locations. However, the downward slide will continue for
the rest of the week with highs on Wednesday slipping into the 70s
where cloud cover and showers are more extensive. Even cooler,
more fall-like readings are on the way by the end of the week.

.LONG TERM...Wednesday night through Monday

Closed low along the California coast gets entrained into the
westerlies as northeast Pacific trough digs into the West Coast
states. The closed low transitions to an open wave as it crosses
southern NV on Thursday. Best instability will be across the north
and central with drier stable air south of US 6 in advance of a
fairly strong cold front. Cold upper trough will be positioned
over the Great Basin Thursday night and Friday before moving
downstream over the weekend. Cool unsettled weather will last in
Friday night with scattered showers. Current guidance is showing
the possibility of freezing temperatures across many valleys
Saturday morning. The flow turns southwest Sunday night into
Monday ahead of another cold trough moving into the West Coast.

The long toasty summer is coming to an end with fall like weather
arriving this Friday and Saturday.

&&

.AVIATION...A short wave lifting northward will produce showers
with a few embedded -TSRA. This includes the TAF sites at KWMC and
KELY. The -SHRA/-TSRA will expand across northeast NV and impact
KEKO this afternoon and evening. Erratic winds to 30KT may occur
with collapsing storms. The general trend will be for diminishing
showers and storms after 00Z.

&&

.FIRE WEATHER...
Showers and wet thunderstorms will increase in coverage across
all FWZs of central and northern Nevada today through Thursday as
low pressure along the California coast moves into the lower Great
Basin. Widespread significant fire weather concerns should remain
minimal through midweek as relative humidities and synoptic winds
are not expected to exceed critical thresholds. However, cannot
rule out the possibility of a random, isolated event where a
lightning strike outside of a wet core starts a fire and is fanned
by outflow winds, or a storm with heavy rain passes over a burn
scar during the next couple of days.

A more fall-like weather pattern, including much cooler temperatures
and some lingering showers, will follow the passage of a strong
Pacific Northwest cold front on Friday. Highs on Friday will only
be in the 60s with minimum temperatures falling into the 30s by
Saturday morning with some of the normally cold spots dipping
below freezing.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

95/88/88/95

In the hours before

Special weather statement, Sep 12, 1:07 PM PST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Elko NV
207 PM PDT TUE SEP 12 2017

NVZ040-041-122145-
Northwestern Nye County NV-Northeastern Nye County NV-
207 PM PDT TUE SEP 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
245 PM PDT...

At 207 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Round Mountain, moving northeast at 10 mph.

Nickel size hail and wind gusts 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Table Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 11674 3873 11683 3897 11677 3885 11647
TIME...MOT...LOC 2107Z 207DEG 9KT 3874 11676

JRM
Special weather statement, Sep 12, 1:28 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Elko NV
228 PM PDT TUE SEP 12 2017

NVZ037-122215-
Southern Lander County and Southern Eureka County NV-
228 PM PDT TUE SEP 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
315 PM PDT...

At 227 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving northeast at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3952 11759 3954 11752 3953 11749 3961 11748
      3962 11746 3964 11749 3968 11746 3971 11748
      3961 11726 3946 11751 3949 11760
TIME...MOT...LOC 2127Z 213DEG 8KT 3950 11752

JRM
Special weather statement, Sep 12, 1:52 PM PST, 38 minutes before
Special Weather Statement
National Weather Service Elko NV
252 PM PDT TUE SEP 12 2017

NVZ037-122230-
Southern Lander County and Southern Eureka County NV-
252 PM PDT TUE SEP 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
330 PM PDT...

At 251 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Kingston, moving north at 5 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3916 11739 3919 11749 3941 11746 3934 11720
TIME...MOT...LOC 2151Z 200DEG 6KT 3923 11740

JRM
Special weather statement, Sep 12, 1:55 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
255 PM PDT TUE SEP 12 2017

NVZ037-122245-
Southern Lander County and Southern Eureka County NV-
255 PM PDT TUE SEP 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EUREKA COUNTY UNTIL
345 PM PDT...

At 255 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Eureka, moving northeast at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Eureka County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3940 11626 3944 11633 3968 11613 3949 11596
TIME...MOT...LOC 2155Z 226DEG 10KT 3947 11622

JRM
Special weather statement, Sep 12, 2:09 PM PST, 21 minutes before
Special Weather Statement
National Weather Service Elko NV
309 PM PDT TUE SEP 12 2017

NVZ035-122300-
White Pine County-
309 PM PDT TUE SEP 12 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WHITE PINE
COUNTY...

At 306 PM PDT, a strong thunderstorm was located 13 miles southeast
of McGill, moving north at 20 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

This storm will remain over mainly rural areas of east central White
Pine County County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3922 11445 3925 11468 3960 11465 3952 11429
TIME...MOT...LOC 2206Z 191DEG 18KT 3931 11455

DLW
Special weather statement, Sep 12, 2:10 PM PST, 20 minutes before
Special Weather Statement
National Weather Service Elko NV
310 PM PDT TUE SEP 12 2017

NVZ035-122315-
White Pine County-
310 PM PDT TUE SEP 12 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WHITE PINE
COUNTY...

At 310 PM PDT, a strong thunderstorm was located 13 miles north of
Great Basin Nation, moving north at 20 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Sacramento Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3914 11443 3922 11445 3952 11429 3955 11405
      3910 11405
TIME...MOT...LOC 2210Z 191DEG 18KT 3920 11430

DLW

The radar

The Elko radar (KLRX), 170 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lander

When
September 12, 2:30 PM PST to 4:00 PM PST
Where
Lander County, 5.96 mi NE of Peterson Station to 4.98 mi NNE of Peterson Station
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.290, -117.450

The Lander county sheriff's office reported flash flooding on state route 722 near Elkhorn Canyon Road. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718501.